Illinois, 2010Flood and Damaging Wind in Illinois, August 20, 2010
August 20, 2010 · NWS ILX · 2 events in 2 counties and zones
An upper-level disturbance pushed into west-central Illinois during the afternoon of August 20th, triggering widespread showers and thunderstorms. Due to a very moist airmass and relatively slow storm motion, locally heavy rainfall of between 1 and 3 inches occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance pushed into west-central Illinois during the afternoon of August 20th, triggering widespread showers and thunderstorms. Due to a very moist airmass and relatively slow storm motion, locally heavy rainfall of between 1 and 3 inches occurred. Minor flooding was reported in many typically flood-prone locations. One fatality occurred in Springfield when a woman fell partially into a manhole as she was attempting to push her car out of a flooded viaduct. Several of the thunderstorms produced gusty winds, with one cell downing numerous tree branches in Morgan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 12:47 PM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 12:47 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
147 PM CDT FRI AUG 20 2010
.DISCUSSION...
ISSUED 130 PM CDT FRI AUG 20 2010
SCATTERED THUNDERSTORMS DEVELOPED ACROSS PARTS OF EAST CENTRAL
MISSOURI EARLIER THIS MORNING AND WERE TRACKING NE INTO PARTS OF
WEST CENTRAL ILLINOIS THIS AFTERNOON AHEAD OF A WEAK SHORTWAVE
ACRS CNTRL MO. A SECOND UPPER LEVEL WAVE NOTED ACRS THE MISSOURI
VALLEY WILL BRING A COLD FRONT INTO OUR AREA LATE TNT INTO SATURDAY
MRNG. MORE ORGANIZED CONVECTION IS EXPECTED ALONG THIS FRONTAL
BOUNDARY OVERNIGHT INTO SATURDAY. THE BETTER INSTABILITY ON THE
17Z SPC MESOANALYSIS WAS NOTED OVER WESTERN IL WITH MIXED LAYER
CAPES OF 2500 TO 3000 J/KG. EARLY AFTN TEMPERATURES WERE ALREADY
INTO THE UPPER 80S FAR WEST TO THE MIDDLE 90S FAR SOUTHEAST.
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN THIS PERIOD WILL BE COVERAGE OF THUNDERSTORMS
ACRS THE FORECAST AREA OVERNIGHT INTO SATURDAY...FOLLOWED BY TEMPS
AND HUMIDITIY LEVELS SUNDAY AND INTO EARLY NEXT WEEK. NO REAL SIG
MODEL DIFFERENCES SEEN SO WL TREND MORE TWDS THE HIGH RES WRF MODEL
WITH RESPECT TO THE TIMING OF THE FROPA AND CONVECTION CHANCES
OVERNIGHT INTO SATURDAY. ALL MODELS SHOWING PWAT VALUES OF +2.3
INCHES OVERNIGHT INTO SATURDAY MRNG AHEAD OF THE COLD FRONT WITH
FORECAST SOUNDINGS SHOWING SOME RATHER IMPRESSIVE WARM CLOUD DEPTHS
OF GREATER THAN 13000 FEET ACRS WESTERN IL FOR A TIME LATE THIS
EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE LIKELY
WITH SOME OF THE STRONGER STORMS...BUT COVERAGE OVER OUR AREA TONIGHT
IS STILL A CONCERN. 4KM SPC WRF SUGGESTS THE ORGANIZED CONVECTION
MAY TEND TO SPLIT...WITH ONE AREA SHIFTING ACRS OUR NW...WHILE A
SECOND BAND OF STORMS SHIFTS SHARPLY TO THE SE TOWARDS THE HIGHER
INSTABILITY AXIS OVER NE MO THRU SOUTHWEST IL. OPERATIONAL GFS AND
HI-RES 4KM SPC MODELS ALL HINT AT AN MCV PUSHING ACRS THE AREA
OVERNIGHT INTO SATURDAY MRNG. FLASH FLOOD GUID VALUES OF 2.5 TO 3
INCHES OVER MOST OF THE FCST AREA SO AT THIS POINT...WL HOLD OFF
ANY FLOOD HEADLINES ACRS THE WEST WHERE SOME OF THE HIGHER QPF
VALUES WILL OCCUR.
STORMS WILL BE ONGOING SATURDAY MORNING AHEAD OF THE WEAK COLD FRONT
WHICH SHOULD PUSH INTO SE IL BY 00Z SUNDAY. BEST CHANCES OF RAIN
OVERNIGHT INTO SATURDAY MRNG ACRS THE WEST AND CENTRAL PORTIONS OF
THE FORECAST AREA WILL SHIFT INTO THE EAST AND SOUTHEAST DURING
THE DAY. STILL A QUESTION AS TO WHETHER CONVECTION WILL REFIRE
DURING THE AFTN AHEAD OF THE COLD FRONT AND MCV ACRS EAST CENTRAL
AND SOUTHEAST ILLINOIS. SHOWER AND THUNDERSTORM CHANCES WILL START
TO SHIFT INTO EXTREME SOUTHEAST ILLINOIS SATURDAY EVENING AND THEN
TRACK TO THE EAST OF THE AREA OVERNIGHT AS HIGH PRESSURE SLOWLY
BUILDS SE INTO THE REGION. MODELS CONTINUE TO ADVERTISE UPPER
LEVEL RIDGING BUILDING NE INTO THE MIDWEST SUNDAY AND INTO EARLY
NEXT WEEK BRINGING WARM AND DRY WEATHER THROUGH MONDAY NIGHT.
LONG TERM...TUESDAY THROUGH FRIDAY
AMPLIFIED UPPER LEVEL RIDGE WILL BE SHORT-LIVED ACRS THE MIDWEST
AS A FAIRLY POTENT UPPER LEVEL SHORTWAVE PUSHES ACRS THE NRN PLAINS
ON TUESDAY. THIS SHOULD ALLOW A COLD FRONT TO TRACK EWD INTO THE
REGION DURING THE DAY TUESDAY. DEEPER TROPICAL MOISTURE WILL HAVE
BEEN SHUNTED TO OUR EAST AND SOUTH SATURDAY NIGHT ALONG THE COLD
FRONT SO NOT A GREAT DEAL OF MOISTURE ASSOCIATED WITH THE TUESDAY
WAVE IN ADDITION TO THE BEST FORCING BEING WELL TO OUR NORTH...SO
HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW AND SEE HOW MODELS
TREND IN THE NEXT SEVERAL DAYS. AFTER TUESDAY...SEASONABLY WARM
WEATHER IS EXPECTED TO CONTINUE ALONG WITH LITTLE IN THE WAY OF
RAINFALL.
SMITH
&&
.AVIATION...
ISSUED 1218 PM CDT FRI AUG 20 2010
CLUSTER OF SHOWERS AND STORMS BETWEEN KUIN-KSTL MOVING NORTHEAST
BUT BECOMING LESS ORGANIZED. AWIPS TIME-OF-ARRIVAL TOOL WOULD
SUGGEST THEM ARRIVING AT KSPI TOWARD 20Z IF THEY HOLD ON THAT
LONG. OTHER SCATTERED STORMS IN WESTERN ILLINOIS WARRANT
CONTINUING THE VCTS AT KPIA AS WELL. OTHERWISE...MAIN PROBLEM
PERIOD WILL BE AFTER 00Z AS ADDITIONAL SHOWERS/STORMS FORM ALONG A
COLD FRONT AND PUSH ACROSS ILLINOIS. WILL UPDATE THE TIMING
REFLECTED IN THE PREVIOUS TAF ISSUANCE...SLOWING IT DOWN ACROSS
AREAS NEAR KDEC/KCMI...WHERE IT WILL LIKELY LINGER LONGER AFTER
12Z AS A RESULT. FORECAST SOUNDINGS INDICATE MVFR CONDITIONS
LIKELY IMMEDIATELY FOLLOWING THE FRONTAL PASSAGE SATURDAY
MORNING...BEFORE LIFTING TOWARD THE END OF THE FORECAST PERIOD.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 2:08 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT FRI AUG 20 2010
ILZ027>031-036-037-040-041-047-211200-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
308 PM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE LIKELY THROUGH THE OVERNIGHT
HOURS. A FEW OF THE STORMS MAY BE SEVERE THROUGH 800 PM CDT...WITH
THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS THIS EVENING.
IN ADDITION...TORRENTIAL RAINFALL WILL BE LIKELY WITH A FEW OF THE
STRONGER STORMS...WITH HOURLY RAINFALL RATES OF UP TO 2 INCHES IN
A FEW LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE FOR THE
FIRST HALF OF THE DAY SATURDAY...BUT NO SEVERE STORMS ARE EXPECTED.
QUIET WEATHER WILL THEN DOMINATE FOR THE REMAINDER OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH 800 PM CDT.
ILZ038-042-043-048>053-211200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
308 PM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE LIKELY TONIGHT. HOWEVER...THE
THREAT FOR SEVERE STORMS WILL BE LOW. THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS AND VERY HEAVY RAINFALL THROUGH THE OVERNIGHT
HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE FIRST HALF
OF SATURDAY. THE THREAT FOR SEVERE STORMS WILL AGAIN BE LOW...
HOWEVER...HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE MORE INTENSE
STORMS. QUIET WEATHER WILL THEN DOMINATE FOR THE REMAINDER OF THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-211200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
308 PM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY LATE TONIGHT...HOWEVER THE THREAT FOR
SEVERE STORMS WILL BE LOW. THE STRONGER STORMS MAY PRODUCE VERY
HEAVY RAINFALL. THE PRECIPITATION IS FORECAST TO CONTINUE THROUGH
THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. DURING THE
AFTERNOON HOURS...SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY
WINDS AND VERY HEAVY RAIN ALTHOUGH THE THREAT FOR SEVERE STORMS WILL
BE LOW. THE PRECIPITATION IS FORECAST TO MOVE EAST OF THE AREA
SATURDAY EVENING...THEN QUIET WEATHER WILL DOMINATE FOR THE
REMAINDER OF THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SMITH
In the hours before
Local storm report, Aug 20, 1:18 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY RAIN GALESBURG 40.95N 90.38W
08/20/2010 M1.40 INCH KNOX IL TRAINED SPOTTER
RAINFALL IN 45 MINUTES. MINOR STREET FLOODING.
&&
JANKOWSKILocal storm report, Aug 20, 1:56 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
256 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN GALESBURG 40.95N 90.38W
08/20/2010 M2.60 INCH KNOX IL TRAINED SPOTTER
RAINFALL SINCE 1PM.
&&
JANKOWSKILocal storm report, Aug 20, 2:17 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN ABINGDON 40.80N 90.40W
08/20/2010 M2.28 INCH KNOX IL MESONET
RAINFALL IN ABOUT AN HOUR.
&&
JANKOWSKISpecial weather statement, Aug 20, 4:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CDT FRI AUG 20 2010
ILZ040-202300-
SCHUYLER-
535 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ALERT FOR SCHUYLER COUNTY UNTIL 600 PM CDT...
AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
GOLDEN TO MOUNT STERLING...MOVING NORTHEAST AT 40 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN SCHUYLER COUNTY...INCLUDING THE CITIES OF BROOKLYN...
RUSHVILLE AND LITTLETON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.
LAT...LON 4028 9092 4028 9046 4015 9046 4000 9061
4001 9062 4002 9062 4002 9065 4004 9069
4007 9068 4008 9071 4010 9071 4010 9086
4011 9093
TIME...MOT...LOC 2235Z 223DEG 35KT 4023 9109 4004 9080
GEELHARTLocal storm report, Aug 20, 5:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HEAVY RAIN GILSON 40.87N 90.20W
08/20/2010 M2.41 INCH KNOX IL MESONET
RAINFALL SO FAR TODAY. SWOP.
&&
JANKOWSKILocal storm report, Aug 20, 5:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
603 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY RAIN GALESBURG 40.95N 90.38W
08/20/2010 M1.40 INCH KNOX IL TRAINED SPOTTER
RAINFALL IN 45 MINUTES. MINOR STREET FLOODING.
0209 PM HEAVY RAIN ABINGDON 40.80N 90.40W
08/20/2010 E1.50 INCH KNOX IL MESONET
RAINFALL IN ABOUT 40 MINUTES. SWOP.
0245 PM HEAVY RAIN GALESBURG 40.95N 90.38W
08/20/2010 M2.60 INCH KNOX IL TRAINED SPOTTER
RAINFALL SINCE 1PM.
0258 PM HEAVY RAIN ABINGDON 40.80N 90.40W
08/20/2010 M2.28 INCH KNOX IL MESONET
RAINFALL IN ABOUT AN HOUR.
0558 PM HEAVY RAIN GILSON 40.87N 90.20W
08/20/2010 M2.41 INCH KNOX IL MESONET
RAINFALL SO FAR TODAY. SWOP.
&&
JANKOWSKIThunderstorm Wind, Morgan
- When
- August 20, 5:10 PM CST to 5:15 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 39.730, -90.230
Numerous tree limbs were blown down across Jacksonville. A tree was snapped at the trunk and fell onto Hoagland Boulevard. A large window at a bridal shop was broken and several homes lost shingles from their roofs.
Flood, Sangamon
- When
- August 20, 9:00 PM CST to 11:59 PM CST
- Where
- Sangamon County, 1.78 mi NNE of Archer to 1.65 mi SW of Leland Grove
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.803, -89.704
A woman drowned in downtown Springfield near the intersection of 3rd and Capitol after her car stalled in an underpass which was flooded due to a storm sewer backup. As she was trying to push her car out of about three feet of standing water, she slipped partially into a manhole cover and was submerged. The area had received 1.52 of rain, with 1.41 falling during the two hours prior to the drowning. Minor flooding of typically flood-prone areas was reported elsehwere around Springfield.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Sangamon | 2010-08-20 | 23 | Female | Vehicle/Towed Trailer | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 20, 20101 injured · $80,000 · 70 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20101 in hail · 16 events
- Heat in Kansas, August 20, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258076, 266437.